I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Cheshire Chris's Treatment Thread

User
Posted 14 Sep 2019 at 06:35

Excellent news Chris and what a great consultant! Shame they don’t all do that, we often wait months for the written reports and almost never see reports on scans.


love Devonmaid xxx

User
Posted 15 Sep 2019 at 16:54

Great news Chris. Sounds like you have a very good consultant.

Ido4

User
Posted 25 Sep 2019 at 21:04
I find myself with a new issue.

For over a year now I’ve been taking 150mg/day bicalutimide, together with 20mg tamoxifen twice a week to counteract breast growth, which has worked fine. In the last few weeks, though, my breast area has shown definite “development” and on the right side in particular has become quite painful - an almost constant aching pain. Not severe pain, but certainly noticeable.

I’m not due to see my oncologist again until mid November, but I’ve contacted his secretary and she’s arranged for my GP’s surgery to be sent a fax authorising an increase in my tamoxifen dose to 10mg/day, so I’m hoping that the increased dose will sort it out. Does anyone know if there’s any other treatment available if it doesn’t? Does the NHS fund breast reduction surgery should things reach that stage?

Hopefully I won’t be on bicalutimide for that many more months anyway - my oncologist was suggesting stopping it after 18 months (I’m a little over 13 months thus far).

Any advice would be gratefully received.

Chris
User
Posted 25 Sep 2019 at 21:48

You can go up to 20mg/day tamoxifen. Note that tamoxifen takes a long time to build up to the target level in the body, so it might take 2 months before you see changes as a result of changing the dose. Dose escalation for first week can get around that, but I've never seen it suggested (except by me) or prescribed.


However, I would ask why you're on an anti-androgen rather than an LHRH testosterone suppressant (such as Zoladex or Prostap)? Whilst you can get breast growth on any hormone therapy, bicalutamide is particularly bad for it. For me, it stopped when I switched to Zoladex.


You should be having periodic blood tests (FBC, LFT, GGT) while on tamoxifen, to make sure it's not too toxic for your liver. If you have a significantly raised alanine aminotranferase (ALT) level (not just slightly raised) and your platelet count is low, your liver doesn't like tamoxifen and it might give you non-alcoholic fatty liver disease (NAFLD). If your gamma-GT level is also high, you run the risk of NAFLD turning in to cirrhosis of the liver.

User
Posted 25 Sep 2019 at 22:21

Originally Posted by: Online Community Member
Does anyone know if there’s any other treatment available if it doesn’t? Does the NHS fund breast reduction surgery should things reach that stage?


 


No other treatment available - RT to the breast buds only works if you have it right at the start of being on HT and despite Andy's research to the contrary, the generally accepted view in oncology is that tamoxifen will not reverse breast growth. John was a rugby player until recently and although the moobs have never quite gone, he did enough weight training for it to be hard to tell now whether they are moobs or impressive pecs (probably a bit of both). He is quite big in build anyway so I realise that wouldn't be a solution for all.


We have had a member here who had breast reduction on the NHS and I also know of someone in our village but as is the case for for women, to get it on the NHS you have to demonstrate that it is causing either physical health problems or significant mental distress. I don't imagine it is too difficult to convince a surgeon that you are distressed but based on a recent posting here, persuading the GP that it is bad enough to be referred to a surgeon may be a challenge. 

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard
User
Posted 25 Sep 2019 at 22:30

Originally Posted by: Online Community Member
However, I would ask why you're on an anti-androgen rather than an LHRH testosterone suppressant


 


Another postcode lottery Andy - some areas only give testosterone suppressants or oestrogen on non-curative treatment paths while anyone on curative or salvage RT / HT has the anti-androgen. In other areas, it comes down to oncologist preference, whether LHRH / GnRH is given at hospital or GP practices in that area or the medical context of the patient.  

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard
User
Posted 26 Sep 2019 at 08:12

Thanks, Lyn and Andy. Things aren't yet at the stage where I'd want surgical intervention, but if they go much further it would be something I'd perhaps consider. Hopefully the increased dose of tamoxifen will do the trick in terms of preventing any further growth. 


Best wishes,


Chris


 

User
Posted 27 Sep 2019 at 14:19

Just a quick comment on the bicalutamide issue. Chris is being treated at the same centre as myself. My brother is being treated at the Christie as a private patient. When his cancer recurred, his consultant put him straight on to bicalutamide, I don't think he was offered an alternative. This seems to imply that if you live in the North West, at either of the 2 specialist centres, bicalutamide is seen as the default option.

User
Posted 27 Sep 2019 at 14:48
I asked my oncologist why he prescribed it, Pete, and he said that it's because he considers the side-effects to be generally less severe than the injections. And aside from this, I have experienced few side-effects. I've been fortunate enough to avoid such things as hot flushes. I had a few months of feeling as if my head was full of cotton-wool and a general inability to think clearly, but that cleared up. I guess that the breast development at least shows that the bicalutimide is doing its job of blocking testosterone reception to the extent that my body thinks it's now feminine!

Best wishes,

Chris
User
Posted 27 Sep 2019 at 15:37
Chris - I asked my brother how he has coped with bicalutamide and it's the breast enlargement issue that has bothered him the most. He was on it for 2 years around his high dose brachytherapy treatment and has now been on it again for 18 months. To be fair he says that the other side effects have not caused him too much trouble.
User
Posted 27 Sep 2019 at 17:27
I had Bical 150 for 11 months , and it worked really well dropping my psa. We then decided to stop and to try and ‘ find ‘ the recurrence. And you know where I am now. I had big side effects initially but then none at all to be honest. I had weekly 20mg Tamoxifen with it. It’s far kinder than injections but normally doesn’t work that long for some men before injection HT has to start. I may ask to try this first again if I have to start further treatment. The more tools in the bag the better .....

If life gives you lemons , then make lemonade
User
Posted 27 Sep 2019 at 18:15
I've certainly been relatively untroubled by side-effects, Chris. Even this latest issue is not that big a deal.

Best wishes,

Chris
User
Posted 28 Sep 2019 at 12:56
Exactly six months now since I finished my RT 😀. Everything seems to be going pretty well. I've had no bowel issues for several months now other than a very, very occasional episode of passing some clear mucus. The proctitis (a burning sensation inside the back passage), which I was getting bouts of for several months after RT ended appears to have completely cleared up, so all in all I'm happy with life.

I have my next PSA test and subsequent oncology appointment in early November. My PSA was 31 on diagnosis, had fallen through HT to 13.0 immediately prior to RT and was 4.6 in May, six weeks after RT, so I'm hoping for another significant fall. My oncologist says that nadir of 2 or below 18 months after RT would be a good result. I'm on bicalutimide, not the injections which block testosterone production, so I'm not going to see the "undetectable" PSA that people on the injections can get.

I'm very comfortable with my decision to go down the HT/RT treatment route. It's what I always preferred, so I was happy when it was what both my urologist and oncologist recommended.

Best wishes,

Chris

User
Posted 28 Sep 2019 at 13:42

Thanks for answering my post. Were you offered gel interface injection to protect rectum before RT?

User
Posted 28 Sep 2019 at 13:58
User
Posted 28 Sep 2019 at 14:34
No. If you read back through my treatment thread you’ll see that I investigated getting “SpaceOAR” gel, but it didn’t work out for me. It’s not something which is currently routinely offered on the NHS.

Best wishes,

Chris
 
Forum Jump  
©2019 Prostate Cancer UK